Adults who do not receive the recommended 5 to 15 micrograms of vitamin D each day may be at risk of developing a vitamin D deficiency, the Office of Dietary Supplements reports. In the absence of appropriate vitamin D levels, your body may be more susceptible to certain bone conditions, such as osteoporosis. Your doctor may recommend treatment with vitamin D injections to help boost your blood levels of this vital nutrient.
Typically, one vitamin D injection is effective for approximately six months, according to the website Patient UK. After receiving this shot, you may develop constipation as a side effect. Difficult or infrequent bowel movements may be uncomfortable and may be accompanied by straining, bloating or cramping. Talk with your doctor if you experience severe, persistent or recurrent episodes of constipation after receiving a vitamin D injection. Your doctor may recommend treatment with a stool softener or laxative to help alleviate constipation discomfort.
Video of the Day
Stomach irritation and discomfort may arise following treatment with a vitamin D injection. Elevated vitamin D levels may induce nausea or vomiting, which may result in a diminished appetite, weight loss or unusual weakness, ODS reports. Seek additional care from your medical provider if stomach discomfort lasts for more than a couple of days.
Elevated Calicum Levels
Unusually high vitamin D blood levels caused by treatment with this type of supplement may increase the amount of calcium in your body. This side effect, called hypercalcemia, may have serious consequences. Symptoms associated with high calcium levels include confusion, frequent urination, increased thirst, fatigue, dry mouth, headache, oral metallic taste and instability while walking, MayoClinic.com warns. Alert your physician immediately if you develop any of these issues after receiving a vitamin D injection. Without appropriate treatment, high calcium levels may cause permanent damage to your kidneys.